Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
oldscarface

33, two courses of isotretinoin and STILL spotty :'(

Recommended Posts

Hi there. I've signed up for an account here to vent more than anything else, and perhaps find some support if there's anyone else in a similar situation. 

I'm female, and I've had mild/moderate acne since I was 14. It's been a part of my life for nearly twenty years now, and yes, I'm SICK of it. I'm sick of not being able to answer the door without make-up, of being afraid to do any watersports with people I know, of worrying about how much of my back is visible in the top I'm wearing. My scars are turning into extra face lines. It affects my mood, my confidence, my self-worth, my work, and my relationship. (try feeling sexy when your face is painful and bleeding!)

My mother suffered from acne into her thirties too, and my brother had a very, very severe case, so there are definitely some dodgy genetics going on. When I was in my teens, my mum claimed that nothing the doctor would prescribe would ever work for me, so I might as well not bother. I also have a problem with picking. I've been a keen picker since I was a kid (I used to pick at mosquito bites, and then my moles. Gross. I know. At least I've stopped the mole thing now). Anyway, for a long time my parents said my main problem was that I was a picker, and that led to my thinking it was all my fault, and just in my head. 

It wasn't till I was 21, therefore, that I went to 1) a cognitive behavioural therapist, who told me I might actually have genuine acne beneath my picking problem, and therefore 2) a doctor about my skin. . 

Through my twenties, I tried Zineryt, Lymecycline, Dianette and Erythromycin. None of them did a great deal, while the Dianette gave me migraines and caused constant periods, so I wasn't on it for long. I still battled mentally with the possibility that I had made it all up, and that my picking was the main problem and that I didn’t actually HAVE acne. I finally got to accutane/isotretinoin when I was 29. O.M.G. For the first time in my life since 14, I had clear skin. It was incredible. And it was the confirmation I needed that my skin problem was not in my head/all my fault. I WAS actually picking at things that were there.

Towards the end of the treatment, I started getting quite severe headaches every day, and so I had to stop taking it. But my skin was clear for the next two years, and the headaches did eventually go.

But then, two years ago, I relapsed and the acne and picking came back with a vengeance too. Another course of isotretinoin cleared it up almost instantly, but again the headaches returned and I couldn’t take a high dose at all. I tried eyedrops and painkillers to help with the migraines, but they just weren’t enough in the end. So I had great skin but couldn’t go out into the daylight!!!

Now, a few months on from ceasing treatment, my skin is spotty again. I’m thinking spironolactone might be my last hope. My skin always gets worse in winter (nothing to do with hormones, I realise), and is always worst from ovulation to pre-period. I know my serum hormones are normal from previous blood tests, but I’m wondering if the androgen receptors in my skin/organ tissues are the problem.

I’ve never thought of myself as particularly hairy, although some thicker hairs have started appearing on my upper lip and chin now I’m an aged, old woman, and though the hairs on my arms are very fine and light, there are a lot of them. Also have to shave my armpits daily - is that normal? Extra embarrassing info – I get B.O. the MOMENT I get sweaty. I HATE it. Always have. Not even replacing old tops with new, cotton ones (you know how some start smelling really quickly, EVEN after they’ve been freshly washed?) seems to battle my horrible pits! All that went away while I was on isotretinoin. I smelled sooo nice.

Another problem that runs in the same side of the family is low bone density. Is it related, I wonder? Will spiro solve all my problems?? Is anyone else/has anyone else been in a similar situation or in a family with a similar history? Ugh, I just want to be free of this curse. Thanks for reading.

Edited by oldscarface

Share this post


Link to post
Share on other sites

Thanks for the replies. I’m a little shy to do photos at the moment. I still have a problem with people seeing me without makeup. I know loads of others on here have done it.. I’m working up to it! 

PCOS - I have had blood tests on oestrodiol, androgens, FSH and LH. All were at normal ratios and levels. I’ve always had very regular periods when not on a contraceptive pill. I don’t gain weight round the middle (ALWAYS on my thighs/bum!) or have any issues with blood sugar. The only PCOS things are the acne, the BO, and the *possible* hirsuitism. This is why I’m wondering if it’s a hormone receptor problem rather than a hormone production problem. I’m also curious to know if the low bone density phenomenon is linked. 

I started taking the Spiro at 50mg three days ago. So far no major side effects - just slight thirst and a few extra wee trips! I’m really hoping it’ll help. 

 

Edited by oldscarface

Share this post


Link to post
Share on other sites

Update:

I’ve been on 50mg for three weeks and have seen a slight but discernible improvement in my skin. This may just be a combination of time of the month and lots of sunshine, so I’m reserving judgement until I see a long-term, consistent change. 

On the down side, my dermatologist only gave me four weeks’ worth of medication, and discharged me back to my GP to handle subsequent prescriptions.

I attended the GP on Friday to make sure I had time to collect the next one, but she said she wouldn’t prescribe Spiro off-label because she didn’t believe she was legally covered and “she didn’t think it wouldn’t work that well, anyway.”

I’ve now been referred back to the dermatologist, but will have over a week without meds, and am feeling pretty down-hearted about it all. What a massive f*ck up! Has anyone else in the UK encountered this?

 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×